Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2005 Jun;39(6):1039-44. Epub 2005 May 3.

Tramadol exposures reported to statewide poison control system.

Author information

1
California Poison Control System, Sacramento Division, University of California Davis Medical Center, Sacramento, CA 95817-2201, USA. kmarquardt@calpoison.org

Abstract

BACKGROUND:

Tramadol is a unique analgesic that has been associated with seizures on overdose.

OBJECTIVE:

To determine the toxic effects associated with tramadol exposure.

METHODS:

A retrospective chart review of tramadol exposures reported to a multisite, state-wide poison control system over a 2.5-year period was performed.

RESULTS:

A total of 602 cases were retrieved; 190 had sufficient data for study evaluation. Cases with coingestants or unknown outcomes were eliminated. Of the 190 remaining cases, 55% were females. Acute ingestions represented 90.0%, chronic ingestions 7.9%, and acute on chronic 2.1% of the overdoses. Ages of the patients ranged from 9 months to 80 years. Suicide attempts represented the largest group of exposures. Main symptoms included central nervous system (CNS) depression (27.4%), nausea and vomiting (21.1%), tachycardia (17.4%), and seizures (13.7%). Dosage ranged from a taste amount to 5000 mg. The smallest amount of tramadol associated with seizure was 200 mg, and 84.6% of seizures occurred within 6 hours of time of ingestion. Logistic regression analysis showed an association between seizures and tramadol use in males, chronic use, suicide attempts, intentional abuse or misuse, and tachycardia (HR >100 beats/min). No effect was seen in 36.3% of patients, minor effects in 43.7%, moderate effects in 19.5%, and major effects in 0.5%. Symptoms resolved within 24 hours in 96.7% of the 121 patients who had symptoms. Naloxone improved CNS depression in 7 of 8 patients in whom a response was documented.

CONCLUSIONS:

Tramadol overdoses frequently cause CNS depression, nausea/vomiting, tachycardia, and seizures. Symptoms generally resolve within 24 hours. Accidental ingestions in children were well tolerated, primarily causing sedation.

PMID:
15870139
DOI:
10.1345/aph.1E577
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center